MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Code Impedance Problem (2950)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The parent reported that the recipient had a head trauma near the implant in early june 2024 with result in the loss of hearing with device.Swelling and redness were seen.The recipient has been re-implanted.
 
Event or Problem Description
The parent reported that the recipient had a head trauma near the implant in (b)(6) 2024 with result in the loss of hearing with device.Swelling and redness was seen.The recipient has been re-implanted.
 
Additional Manufacturer Narrative
According to the information received from the field damage to the reference electrode caused by the reported mechanical impact seems likely.In addition, two channels show high impedance likely related to a damage of the active electrode caused by the reported trauma.However to determine an exact root cause, device investigation of the explanted device would be necessary.The concerned device was explanted but has not been received for investigation yet.
 
Event or Problem Description
The parent reported that the recipient had a head trauma near the implant in early (b)(6) 2024 with result in the loss of hearing with device.Swelling and redness was seen.The recipient has been re-implanted.
 
Additional Manufacturer Narrative
Conclusion: damage to the reference electrode, likely caused by the reported external impact, was determined to be the root cause of the device failure.Furthermore, damage to the active electrode caused by excessive mechanical stress was found causing the reported channels with high impedance.Other damages found during device investigation are most likely related to the explantation surgery.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key20073813
Report Number9710014-2024-00768
Device Sequence Number20436552
Product Code MCM
UDI-Device Identifier09008737049171
UDI-Public(01)09008737049171
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/20/2023
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer08/27/2024
08/27/2024
Initial Report FDA Received Date08/27/2024
Supplement Report FDA Received Date09/10/2024
12/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR
Patient SexMale